Osteoporosis

Leading Osteoporosis Drug Could Make Your Condition Worse…

Date: 15 March, 2010
Surgeon's KnifeIf you’d rather avoid an appointment with this man, then sign-up to the FREE Daily Health eAlert...
where good health comes naturally!
Merck, just can’t get away from bad press – or bad medicine for that matter…

In January 2008, major controversy struck when Merck decided to change the goals of a clinical trial it was running (annoyingly the results weren’t working in their favour!) after the trial had already started. The drug involved was Zetia (ezetimibe) and the trial, known as ENHANCE, tested whether Zetia and another drug, Vytorin, are better at clearing plaque out of arteries than generic drugs.

The biggest flaw of ENHANCE was that the study used a new ultrasound procedure to measure plaque at difficult-to-read sites on the carotid artery in the neck, but there was no procedure in place to handle faulty images when they occurred.

As a result, the trial could not prove what it set out to, and the goal posts were changed to simply show that Zetia does what it says on the box: blocking the absorption of cholesterol in food in the stomach.

To add insult to injury, complaints started coming in from patients who said they suffered liver problems and/or muscle pain after taking Zetia… reports like this led many health experts to believe that Zetia carried risks that were not made public.

Time and time again, reports continue to surface that a drug company knew about the risks of a drug but did not make them public. You could argue that this is hardly surprising, given the American Food and Drug Administration’s (FDA) fast tracking approval system… things simply slip through the cracks.

Unfortunately, this means that more and more patients are left taking drugs without knowing the full extent of the potentially harmful side effects they can cause. More so, it also appears that certain pharmaceutical companies are serial offenders.

On which note, let’s get back to Merck.

Their drug Fosamax is used to treat osteoporosis and osteopenia. It is supposed to strengthen bones to offset bone-weakening problems… but ironically, it turns out that it may actually be weakening them even more!

Break a leg

Doctors have reported increases in unusual bone fractures over the past 18 months in patients taking Fosamax (alendronate). They say more patients are coming to them with fractures that happen during normal daily activities… such as low-energy exercise and simply walking!

Back in March 2008 Dr. Joseph M. Lane, chief of the metabolic bone disease service at New York/Presbyterian Hospital reported this same side effect in a letter to the March 20 issue of The New England Journal of Medicine.

Dr. Lane wrote: “There is a subset of patients for whom the longer they take bisphosphonates [Fosamax], the more they turn off the internal repair of the bone. This sets them up for bone fractures after trivial falls.”

“People on prolonged bisphosphonates — and Fosamax is the only one we have seen so far — after five to seven years they are at risk of fractures in the long bone of the leg [femur]. They complained of thigh pain for months before the breaks. So it seems they start off with a stress fracture that is unrecognized, and it goes on to full fracture.”

And Dr. Lane was not the only one raising concerns.

In 2007 The Journal of Bone and Joint Surgery published a Singapore report of 13 women with low-trauma fractures, including 9 who had been on long-term Fosamax therapy.

As time goes by

Back in 2008, Merck promised to conduct studies to determine whether the unusual fracture pattern is really more common in bone-drug users.

Merck’s executive director for clinical research claimed that the fractures accounted for only about 5 or 6 per cent of all broken hips, while drugs like Fosamax reduced the risk for the other 95 per cent…

Then again, we’ve also seen that the results of drug trials can be withheld and the true extent of adverse side effects may never be published, so who knows what would really be accomplished if Merck were to investigate their own drug anyway…

In fact, it took Merck more than a year to respond after the FDA pressured them to look in to the safety of Fosamax. After 16 months, Merck added patients’ reports of femur fractures to the long list of possible side effects reported by patients and included it in the drug’s package insert…

So there you have it, after all this time we now know that Fosamax can cause ‘low energy femoral shaft and subtrochanteric fractures.’

Thank you Merck… but since this side effect is a ‘post marketing experience’ – meaning it’s not been proven through trials, Merck maintains that a causal relationship between Fosamax and these fractures has not been established. And the FDA?

Well of course, they said they are looking into the reports of these fractures – but who really knows.

We’re simply not getting anywhere with this lot.

Speak to your doctor or health care provider if you are currently taking Fosamax, and see if there are other safer alternatives available instead.
Did you find this information useful?

Then why not get more expert health recommendations just like this
delivered direct to your inbox?


"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals………" - Robert Sinott

We respect your  privacy and will never share your details with anyone else.

Sources:

‘More Controversy Surrounding Zetia’ by Heidi Turner, published online 13.01.08, lawyersandsettlements.com

‘Fosamax found to weaken bones rather than strengthen them’ published online 10.03,10 awkolaw.com

‘Bone Loss Drug Linked to Rare Fracture’, by Daniel J. DeNoon, published online 19.03.09, webmd.com

‘Drugs to Build Bones May Weaken Them’ by Tara Parker-Pope, published online 15.07.2008

‘Fosamax: Is Long Term Use of Bone Strengthening Drug Linked to Fractures?’ By CHRISTINE ROMO and LARA SALAHI, published online 09.03.10, abcnews.go.com
Print Friendly
Print Friendly
Keywords: ,

Comments

  1. Margaret Posted May 11, 2012

    I have only recently been put on fosavance – same drug I am sure. What can I do? I have osteopenia and fibro myalgia and am taking calcium supplements.

  2. Amy Dove Posted April 28, 2010

    Thanks for the info. I think my mother should be aware of this since she on this medication.

  3. Robert Posted April 10, 2010

    Thank you for this article. It’s really helpful and it confirms my worries about this drug.

  4. J Colmer Posted March 17, 2010

    I have been taking fosamax for many years, but now take Actonel once weekly, does this have the same side effect.I have had two spine fractures while on fosamax.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>